Hail, Ashtabula
- When
- September 26, 5:30 PM EST
- Where
- Ashtabula County, 1 mi S of Pierpont
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.736, -80.570
Golf ball sized hail was reported. A few vehicles were damaged.
A warm front lifted across northern Ohio during the evening hours of September 26th. Showers and thunderstorms developed along the front with a few of the stronger storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted across northern Ohio during the evening hours of September 26th. Showers and thunderstorms developed along the front with a few of the stronger storms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 26, 2:32 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 332 PM EDT MON SEP 26 2011 .SYNOPSIS... STRONG LOW PRESSURE ALONG THE ILLINOIS AND WISCONSIN BORDER WILL MOVE TO LOWER MICHIGAN TUESDAY EVENING AND THEN QUICKLY DISSIPATE. A COLD FRONT WILL MOVE ACROSS THE REGION ON THURSDAY. A SECONDARY COLD FRONT WILL FOLLOW ON FRIDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... MAIN AREA OF RAIN IS NOW ACROSS THE CENTRAL PORTION OF THE AREA. THIS AREA CONTINUES TO MAKE SLOW EASTWARD PROGRESS AND SHOULD MOVE INTO NW PA LATE THIS EVENING. WILL GO WITH HIGH POPS OVER THE EAST 2/3 OF THE AREA INITIALLY WITH PRECIP QUICKLY ENDING FROM WEST TO EAST THIS EVENING AND OVERNIGHT. STILL SOME CONCERN FOR THUNDER AND WILL KEEP IN THE FORECAST FOR A FEW HOURS. ANY SEVERE WEATHER SHOULD BE FAIRLY ISOLATED. WESTERN AREAS COULD SEE SOME SUNSHINE THE NEXT FEW HOURS. SKIES OVER ABOUT THE WEST HALF OF THE AREA COULD BECOME PARTLY CLOUDY OVERNIGHT. IF THAT OCCURS FOG COULD BECOME A PROBLEM. HAVE USED A BLEND OF GUIDANCE TEMPS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... THE LOW OVER THE WESTERN LAKES WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE AREA THROUGH MIDWEEK. MAINLY SCATTERED SHOWERS ARE EXPECTED TOMORROW THROUGH WEDNESDAY. MUCH OF THE TIME TUESDAY AND TUESDAY NIGHT IT WILL BE DRY WITH JUST PASSING SHOWERS. BETTER CHANCES FOR RAIN WILL COME WEDNESDAY AS AN IMPULSE PASSES ALOFT. A COLD FRONT IS STILL ON TRACK TO MOVE ACROSS THE REGION ON THURSDAY. MORE SHOWERS ARE LIKELY WITH THIS FEATURE. ALL AREAS WILL EVENTUALLY NEED LIKELY OR HIGHER WORDING. SHOWERS WILL CONTINUE IN THE COLD AIR ADVECTION THURSDAY NIGHT. HAVE USED A BLEND OF GUIDANCE TEMPS DURING THE PERIOD. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS IN REASONABLE AGREEMENT MOVING SECONDARY FRONT/TROUGH ACROSS THE AREA ON FRIDAY. LAKE EFFECT SHOWERS POSSIBLE SNOWBELT WITH NW FLOW SETTING UP AND 850 TEMPS DIP TO -2C BY 12Z SATURDAY. HIGH PRESSURE FINALLY BEGINS TO NUDGE IN SATURDAY NIGHT...WITH DRY CONDITIONS RETURNING FOR SUNDAY AND MONDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... OCCLUDED FRONTAL BOUNDARY NEAR A SANDUSKY TO MFD TO CMH LINE. FRONT WILL MOVE NOT MOVE EAST OF THE AREA UNTIL NEAR MIDNIGHT LOCAL. SHOWERS AHEAD OF THE FRONT WILL MOVE SLOWLY EAST ACROSS THE AREA THIS EVENING. SPC HAS ALL OF NE OH IN A SLIGHT RISK THIS AFTERNOON AND EVENING. CURRENTLY CAPES APPROACHING 1000 J/KG OVER NE OHIO NOW. DO EXPECT TSRA TO DEVELOP THIS AFTERNOON WITH SOME OF THE TSRA HAVING THE POTENTIAL TO BECOME STRONG TO SEVERE. CONFIDENCE LOW THAT IT WILL BE A WIDESPREAD EVENT. NOT SURE OF PRECISE TIMING OF THE TSRA SO JUST WENT VCTS FOR CLE...CAK AND YNG. EXPECT STRATUS AND FOG TO DEVELOP OVERNIGHT. DO NOT EXPECT WIDESPREAD DENSE FOG AS CLOUD COVER SHOULD HOLD IN THROUGH THE NIGHT. OUTLOOK...NON-VFR AT TIMES TUESDAY FOR WEST HALF. TUESDAY NIGHT THROUGH FRIDAY FOR ENTIRE AREA AS LOW PRESSURE SYSTEM NEAR CHICAGO MOVES ACROSS THE AREA.. && .MARINE... A LOW PRESSURE NEAR SOUTHERN LAKE MICHIGAN WILL REMAIN IN THAT AREA THROUGH THE FIRST HALF OF THE WEEK BEFORE WEAKENING AND QUICKLY MOVING OVER THE LAKE AND TO THE EAST COAST WEDNESDAY NIGHT AND THURSDAY MORNING. WINDS AND WAVES WILL REMAIN LOWER DURING THE FIRST HALF OF THE WEEK WITH THE INFLUENCE OF THIS LOW. THE NEXT LOW PRESSURE IS EXPECTED TO MOVE SOUTH TOWARD THE LAKE THURSDAY NIGHT AND THEN THE COLD FRONT MOVES ACROSS THE LAKE FRIDAY. IT LOOKS LIKE THERE WILL BE A GOOD POSSIBILITY OF AT LEAST SMALL CRAFT ADVISORY CONDITIONS LATE IN THE WEEK WITH THE STRONG LOW PRESSURE AND COLD FRONT MOVING ACROSS THE LAKE. WINDS AND WAVES ARE EXPECTED TO DIMINISH ON SUNDAY AS HIGH PRESSURE MOVES OVER THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KUBINA SHORT TERM...KUBINA LONG TERM...DJB AVIATION...DJB MARINE...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1239 PM EDT MON SEP 26 2011 OHZ011>014-020>023-029>033-037-038-047-089-PAZ001>003-271645- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1239 PM EDT MON SEP 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN NORTHEAST OHIO. THE MAIN THREAT WILL BE FROM DAMAGING WINDS. THERE IS ALSO A SMALL CHANCE FOR TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-OHZ003-006>010-017>019-027-028-036-271645- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD- MARION- 1239 PM EDT MON SEP 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 525 PM EDT MON SEP 26 2011 OHZ014-023-089-262245- ASHTABULA INLAND-ASHTABULA LAKESHORE-TRUMBULL- 525 PM EDT MON SEP 26 2011 ...SPECIAL WEATHER STATEMENT FOR ASHTABULA AND NORTHWESTERN TRUMBULL COUNTIES UNTIL 645 PM EDT... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH BLOOMFIELD...OR 12 MILES NORTHWEST OF WARREN...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH MAY BE POSSIBLE WITH THIS STORM. THIS STORM MAY MOVE NEAR ORWELL...ANDOVER...AND JEFFERSON.
The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
3 hail. Local standard time, as filed.
Golf ball sized hail was reported. A few vehicles were damaged.
Penny sized hail was reported.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347191, 347189, 347190.